Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS Springfield, MO

April 20, 2020Laclede County, Pulaski County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2020, 6:10 PM CDT for Laclede County, Pulaski County, Texas County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2020, 6:10 PM CDT (23:10 UTC)
Expired
Apr 20, 2020, 6:43 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Laclede County, MO, Pulaski County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 111 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 6:30 PM CDTHAIL 0.886 E Falcon, MODROVE FROM FALCON TO FORT LEONARD WOOD AT THIS SAME TIME. WE HAD DIME TO NICKEL SIZE HAIL WITH HEAVY RAIN JUST INSIDE THE SOUTH GATE OF THE FORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WUUS53 KSGF 202310
SVRSGF
MOC105-169-215-210000-
/O.NEW.KSGF.SV.W.0059.200420T2310Z-200421T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
610 PM CDT Mon Apr 20 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Laclede County in southwestern Missouri...
  Southeastern Pulaski County in central Missouri...
  Northwestern Texas County in south central Missouri...

* Until 700 PM CDT.

* At 610 PM CDT, a severe thunderstorm was located 14 miles east of
  Lebanon, moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Southern Fort Leonard Wood...     Plato...
  Roby...                           Lynchburg...
  Falcon...                         Success...
  Dry Knob...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 9203 3747 9225 3758 9247 3767 9244
      3768 9203
TIME...MOT...LOC 2310Z 276DEG 30KT 3762 9241 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wise
2 follow-up statements
131 
WWUS53 KSGF 202329
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
629 PM CDT Mon Apr 20 2020

MOC105-202339-
/O.CAN.KSGF.SV.W.0059.000000T0000Z-200421T0000Z/
Laclede MO-
629 PM CDT Mon Apr 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LACLEDE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3752 9203 3753 9225 3764 9225 3767 9230
      3767 9229 3768 9203
TIME...MOT...LOC 2329Z 270DEG 42KT 3764 9211 

$$

MOC169-215-210000-
/O.CON.KSGF.SV.W.0059.000000T0000Z-200421T0000Z/
Pulaski MO-Texas MO-
629 PM CDT Mon Apr 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN PULASKI AND NORTHWESTERN TEXAS COUNTIES...

At 629 PM CDT, a severe thunderstorm was located near Fort Leonard
Wood, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Southern Fort Leonard Wood...     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3752 9203 3753 9225 3764 9225 3767 9230
      3767 9229 3768 9203
TIME...MOT...LOC 2329Z 270DEG 42KT 3764 9211 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
812 
WWUS53 KSGF 202343
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
643 PM CDT Mon Apr 20 2020

MOC169-215-202353-
/O.CAN.KSGF.SV.W.0059.000000T0000Z-200421T0000Z/
Pulaski MO-Texas MO-
643 PM CDT Mon Apr 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PULASKI AND
NORTHWESTERN TEXAS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3752 9203 3753 9225 3764 9225 3767 9230
      3767 9229 3768 9203
TIME...MOT...LOC 2341Z 276DEG 30KT 3763 9196 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:06 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 20, 3:06 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
306 PM CDT Mon Apr 20 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 219 PM CDT Mon Apr 20 2020

Scattered to numerous showers and thunderstorms will continue into
early this evening as a short wave trough and associated surface
cold front continue to push southeast across the region. MLCAPE
values in the 800-1100 J/kg range in conjunction with steep mid-
level lapse rates and 40 knots of deep layer shear will support
some quarter-size hail potential.

Short-term models and soundings are also indicating nearly dry
adiabatic low-levels beneath relatively high LCLs. This will be
supportive of some damaging wind gust potential, especially where
cold pool conglomeration occurs with clusters and line segments.

This activity will then begin to wane across south-central
Missouri in the 2-3Z time frame with the loss of daytime heating.
The rest of tonight then looks fairly quiet. There could again be
some fog late tonight primarily across southwest Missouri. We went
close to the model blend for lows tonight with most areas falling
into the middle or upper 40s.

Tuesday then looks pleasant as surface high pressure slides
southeast along the Mid-Mississippi River Valley. We have gone
slightly above the model blend for highs with most areas ranging
from the upper 60s to lower 70s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 219 PM CDT Mon Apr 20 2020

The next storm system will then take shape starting Tuesday night
as strong upper level energy ejects into the southern high Plains.
We should see a large area of showers and thunderstorms overspread
the Missouri Ozarks and southeastern Kansas from late Tuesday
night into Wednesday morning as a low-level jet veers into the
region beneath the left-exit region of an upper level jet streak.

Showers and thunderstorms are then expected to persist for much of
Wednesday and Wednesday evening as that upper level energy tracks
through the central and southern Plains and into the Mid-
Mississippi Valley. Locally heavy rainfall is a concern given high
moisture availability, deep tropospheric ascent and convective
elements. The good news here is that we can take a bit of rainfall
given the recent green-up.

At this time, the severe potential mainly looks like it will be
south of the Missouri Ozarks with perhaps the exception of far
southern Missouri. The track of the surface low and amount of
destabilization that can occur will dictate the eventual severe
threat.

Global models then indicate yet another system impacting the
region as we get into the late Thursday night and Friday time
frame. Model consistency has become a bit better with this
system, thus PoPs have been nudged up into the likely range.

Temperatures from midweek through next Monday will be near or
slightly below normal. We still see no frost/freeze potential over
the next seven days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1213 PM CDT Mon Apr 20 2020

Scattered thunderstorms are expected into this evening as a cold
front moves southeast through the region. Brief MVFR conditions
can be expected with storms along with gusty and erratic winds.

VFR conditions are then primarily expected from mid-evening
through Tuesday morning. There is some potential for fog
development across far southwestern Missouri. We are thinking this
will not affect the TAF sites at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Apr 20, 12:39 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1239 PM CDT Mon Apr 20 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1239 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

 Scattered showers and thunderstorms are expected this afternoon
 and early evening. A few of these storms may become strong to
 severe and produce hail up to the size of quarters and localized
 wind gusts up to 60 mph. Cloud to ground lightning will also be
 a potential hazard.

 Non-thunderstorm wind gusts up to 30 mph are expected this
 afternoon, mainly across western Missouri and southeastern
 Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

 Additional thunderstorms will be possible from late Tuesday
 night into early Thursday and again towards next weekend as a
 pair of storm systems track across the region. Locally heavy
 rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed into early this evening
  across most of the outlook area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, Apr 20, 5:31 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 E BILLINGS            37.07N 93.52W
04/20/2020  E0.50 INCH       CHRISTIAN          MO   PUBLIC

&&

TITUS
Local storm report, Apr 20, 5:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             NOEL                    36.55N 94.48W
04/20/2020  M1.00 INCH       MCDONALD           MO   EMERGENCY MNGR

            HAIL OF QUARTER SIZE.

&&
Local storm report, Apr 20, 5:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 NNE BOAZ              37.05N 93.39W
04/20/2020  E0.50 INCH       CHRISTIAN          MO   PUBLIC

&&

TITUS
Local storm report, Apr 20, 5:51 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 W REPUBLIC            37.12N 93.50W
04/20/2020  E0.70 INCH       GREENE             MO   NWS EMPLOYEE

&&

TITUS
Special weather statement, Apr 20, 5:52 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
552 PM CDT Mon Apr 20 2020

MOZ090-095-202330-
Greene MO-Christian MO-
552 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN AND SOUTH
CENTRAL GREENE COUNTIES UNTIL 630 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm over
Republic, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southeastern Springfield...       Nixa...
Ozark...                          Republic...
Battlefield...                    Fremont Hills...

This includes Interstate 44 near mile marker 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3710 9352 3716 9351 3712 9316 3695 9317
TIME...MOT...LOC 2251Z 290DEG 31KT 3712 9346

Wise
Special weather statement, Apr 20, 6:03 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
603 PM CDT Mon Apr 20 2020

MOZ092-096-202330-
Douglas MO-Wright MO-
603 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND
SOUTHEASTERN WRIGHT COUNTIES UNTIL 630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, or 13 miles west of Mountain Grove, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mountain Grove...                 Mansfield...
Norwood...                        Drury...
Vanzant...

LAT...LON 3706 9258 3718 9255 3715 9225 3689 9226
TIME...MOT...LOC 2303Z 288DEG 29KT 3712 9251

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:40 AM CDTDense Fog AdvisorySGFChristian, Douglas, Howell, Ozark, Stone, Taney8 hr
Apr 20, 2:40 PM CDTSpecial Weather StatementSGFWright50 min
Apr 20, 3:40 PM CDTSpecial Weather StatementSGFHowell65 min
Apr 20, 3:50 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell40 min
Apr 20, 4:24 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon50 min
Apr 20, 4:34 PM CDTSpecial Weather StatementSGFLawrence41 min
Apr 20, 4:43 PM CDTSpecial Weather StatementSGFMcDonald47 min
Apr 20, 4:56 PM CDTSpecial Weather StatementSGFNewton49 min
Apr 20, 4:58 PM CDTSevere Thunderstorm WarningSGFMcDonald62 min
Apr 20, 5:23 PM CDTSpecial Weather StatementSGFChristian52 min
Apr 20, 5:52 PM CDTSpecial Weather StatementSGFChristian38 min
Apr 20, 6:03 PM CDTSpecial Weather StatementSGFDouglas27 min
Apr 20, 6:23 PM CDTSpecial Weather StatementSGFHowell67 min
Apr 20, 6:39 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas18 min
Apr 20, 6:41 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.